9

January

Managing Immunotherapy Treatment Related Rash

Written by: Natasha Heimbigner, PharmD
Download Here

The use of immunotherapy in cancer treatment has been expanding over the last several years. The most common adverse effect with these medications are dermatologic toxicities, gastrointestinal, hepatic, and endocrine toxicities. Management of immunotherapy related rash is an important intervention for the patient’s quality of life and buy in to continuation of therapy.

Background

Immunotherapy is being used more and more in cancer treatment; improving outcomes for many patients with melanoma, non-small cell lung cancer, breast cancer, and a growing number of tumor types.1 Although these agents have a range of adverse effects, the most commonly seen is dermatologic. These dermatologic adverse effects can manifest weeks to months after the first treatment, manifesting as a maculopapular or pruritic rash.2,3,4 Other potential toxicities skin reactions include but are not limited to: bullous eruptions and Stevens–Johnson syndrome so understanding the difference of these specific skin reactions as well is important.

PQI Process

  • Identify high risk patients – All immunotherapy patients
    • Note – patients may be reluctant to bring up adverse effects that they are experiencing. Ask directly if they have a rash.
  • Determine the grading of the rash (pharmacist or provider)

  • Grade 1 – Covers < 10% body surface area or without symptoms. Mild or localized itching.
  • Grade 2 – Covers 10-30% body surface area with or without symptoms. Intense or widespread itching.
  • Grade 3-4 – Covers > 30% body surface area, limiting actives of daily living, severe itching, affects sleep, life threatening or requiring possible hospitalization.
  • Consider recommended appropriate treatment based on grade of rash (additionally discuss therapy to physician/document in EMR) NOTE: Dose reduction of immunotherapy is not a recommended option. View associated NCCN references and sources for further information*

* National Comprehensive Cancer Network. Management of Immunotherapy-Related Toxicities (Version 1.2018). https://www.nccn.org/professionals/physician_gls/pdf/immunotherapy.pdf.

    • Grade 1
      • Use emollient rash relief creams (options include but are not limited to: creams containing emu oil or lanolin oil)
        • Consult with medically integrated team to determine best relief care for patient
      • May consider use of steroid cream
        • Triamcinolone 0.1% or hydrocortisone 1%
    • Grade 2
      • Can consider holding treatment and resuming after symptoms have resolved to less than or equal to Grade 1
      • Consider twice daily topical antibiotics
        • Clindamycin 1% gel, erythromycin 3% gel or cream, or metronidazole 0.75% to 1% cream/gel; erythromycin 2% lotion for lesions of the scalp until regression to grade 1
      • For pustule prevalent type, consider systemic antibiotics
        • Minocycline 100 mg (or doxycycline 100 mg) daily for 4 weeks or greater and until the rash is symptomatic
          • Make sure to counsel patient on administration instructions
        • Avoid benzoyl peroxide
    • Grade 3
      • Interrupt or discontinue therapy if no improvement.
      • May consider topical antibiotics in combination with systemic steroids
        • Minocycline 100 mg or doxycycline 100 mg for 4 weeks or greater and until the rash is asymptomatic and oral corticosteroids
          • Make sure to counsel patient on administration instructions
        • Methylprednisolone 0.4 mg/ kg or prednisone 0.5 mg/kg for up to 10 days
      • If highly symptomatic or nonresponsive, consider oral retinoids, IV corticosteroids, IM/IV antihistamines, IV Antibiotics and/or hydration
        • Isotretinoin 0.3 to 0.5 mg/kg
      • Consider dermatology consult
    • Grade 4
      • Permanently discontinue
      • Consider topical antibiotics in combination with oral retinoids, IV corticosteroids, IM/IV antihistamines, IV Antibiotics and/or hydration

Patient-Centered Activities

  • Provide education:
    • Counsel patient on all medications
    • Proper skin care tips and tricks
  • Infection Prevention
  • Monitor skin
    • Importance of calling provider if rash worsens

References:

  1. Linardou, Helena, and Helen Gogas. “Toxicity Management of Immunotherapy for Patients with Metastatic Melanoma.” Annals of Translational Medicine, AME Publishing Company, 4 July 2016, www.ncbi.nlm.nih.gov/pmc/articles/PMC4971373/.
  2. “Toxicities Associated with Checkpoint Inhibitor Immunotherapy.” UpToDate, www.uptodate.com/contents/toxicities-associated-with-checkpoint-inhibitor-immunotherapy#H645515. 23 March 2018
  3. “ICLIO.” Institute for Clinical Immuno-Oncology, accc-iclio.org/.
  4. National Comprehensive Cancer Network. Management of Immunotherapy-Related Toxicities (Version 1.2018). https://www.nccn.org/professionals/physician_gls/pdf/immunotherapy.pdf. Accessed May 1, 2018.
Important notice: National Community Oncology Dispensing Association, Inc. (NCODA), has developed this Positive Quality Intervention platform. This platform represents a brief summary of medication uses and therapy options derived from information provided by the drug manufacturer and other resources. This platform is intended as an educational aid and does not provide individual medical advice and does not substitute for the advice of a qualified healthcare professional. This platform does not cover all existing information related to the possible uses, directions, doses, precautions, warning, interactions, adverse effects, or risks associated with the medication discussed in the platform and is not intended as a substitute for the advice of a qualified healthcare professional. The materials contained in this platform are for informational purposes only and do not constitute or imply endorsement, recommendation, or favoring of this medication by NCODA, which assumes no liability for and does not ensure the accuracy of the information presented. NCODA does not make any representations with respect to the medications whatsoever, and any and all decisions, with respect to such medications, are at the sole risk of the individual consuming the medication. All decisions related to taking this medication should be made with the guidance and under the direction of a qualified healthcare professional.
Victoria

Victoria has blogged 250 posts

View all PQI